Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I be concerned with Low Cholesterol (<100)?
May 28, 2007

I am a 42-year-old male who was diagnosed with AIDS in 1995. I am presently on Fuzeon, Zerit, Viread and Epivir. Until I started my current regimen my HIV infection was very out of control, and at one point I had very high serum cholesterol (>300); I was taking Norvir at the time. My viral load is presently undetectable, and my CD4 is 570. My latest lipid panel is 96 for total cholesterol, HDL is 24, LDL is 32, and triglycerides are 200. I've found contradictory info online about the implications of low serum cholesterol and I'm wondering if I should be concerned about it? By the way, I'm not a vegan; in fact I'm a borderline carnivore. Does dietary cholesterol have much of an effect on serum cholesterol or triglycerides in people with HIV? (I know this is actually two questions but I believe they're connected)

Response from Dr. Pierone

Hello and thanks for posting.

Your cholesterol profile is quite remarkable and it would be very unusual to see numbers this low in the absence of lipid lowering therapy. I'm curious to know if you were started on lipid-lowering therapy when your cholesterol was over 300, and if so, was it was simply continued? If this is the case, then it would make sense to consider backing off on the dosage in order to attempt to raise the HDL cholesterol.

Dietary cholesterol does have an impact on lipid levels in persons living with HIV infection, but the effect is variable, with some people very sensitive to dietary cholesterol and others not.

Feel free to repost with the additional information on the use of lipid-lowering therapy.



Previous
Is Serostim FDA approved for Lipodystrophy
Next
From Trizivir to Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement